ITEM METADATA RECORD
Title: Asymptotics for minimal discrete energy on the sphere
Authors: Kuijlaars, Arno *
Saff, EB * # ×
Issue Date: 1998
Publisher: AMER MATHEMATICAL SOC
Series Title: Transactions of the American Mathematical Society vol:350 issue:2 pages:523-538
Abstract: We investigate the energy of arrangements of N points on the surface of the unit sphere S^d in R^(d+1) that interact through a power law potential V = 1/r^s, where s > 0 and r is Euclidean distance. With E_d(s, N) denoting the minimal energy for such N-point arrangements we obtain bounds (valid for all N) for E_d(s, N) in the cases when 0 < s < d and 2 <= d < s. For s = d, we determine the precise asymptotic behavior of E_d(d, N) as N -> infinity. As a corollary, lower bounds are given for the separation of any pair of points in an N-point minimal energy configuration, when s >= d >= 2. For the unit sphere in R^3 (d = 2), we present two conjectures concerning the asymptotic expansion of E_2(s, N) that relate to the zeta function zeta_L(s) for a hexagonal lattice in the plane. We prove an asymptotic upper bound that supports the first of these conjectures. Of related interest, we derive an asymptotic formula for the partial sums of zeta_L)(s) when 0 < s < 2 (the divergent case).
ISSN: 0002-9947
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Analysis Section
* (joint) first author
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy

 




All items in Lirias are protected by copyright, with all rights reserved.

© Web of science